Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Aug 6, 2024, 7:38 AM EDT for Van Buren County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2024, 7:38 AM EDT (11:38 UTC)
- Expired
- Aug 6, 2024, 8:30 AM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 93 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:50 AM EDT | TSTM WND DMG | 5 N Decatur, MI | Several locations of isolated trees or large limbs blocking roads or with wires down between Lawrence, Decatur, and Lawton. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
227
WFUS53 KGRR 061138
TORGRR
MIC159-061230-
/O.NEW.KGRR.TO.W.0019.240806T1138Z-240806T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
738 AM EDT Tue Aug 6 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Southern Van Buren County in southwestern Michigan...
* Until 830 AM EDT.
* At 738 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Hartford, or 11 miles north of Dowagiac, moving
east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Decatur around 745 AM EDT.
Other locations in the path of this tornadic thunderstorm include
Lawton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4207 8622 4224 8622 4224 8627 4225 8627
4224 8577 4207 8576
TIME...MOT...LOC 1138Z 281DEG 31KT 4215 8615
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
HOVING3 follow-up statements
000
WWUS53 KGRR 061155
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
755 AM EDT Tue Aug 6 2024
MIC159-061230-
/O.CON.KGRR.TO.W.0019.000000T0000Z-240806T1230Z/
Van Buren MI-
755 AM EDT Tue Aug 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SOUTHEASTERN VAN BUREN COUNTY...
At 754 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Decatur, or 9 miles southwest of Paw Paw, moving
east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Van Buren County, including the following locations...
Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4207 8617 4225 8611 4224 8577 4207 8576
TIME...MOT...LOC 1154Z 283DEG 34KT 4209 8598
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
THIELKE996
WWUS53 KGRR 061209
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
809 AM EDT Tue Aug 6 2024
MIC159-061230-
/O.CON.KGRR.TO.W.0019.000000T0000Z-240806T1230Z/
Van Buren MI-
809 AM EDT Tue Aug 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SOUTHEASTERN VAN BUREN COUNTY...
At 808 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Marcellus, or 11 miles south of Paw Paw, moving east
at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Paw Paw... Mattawan... Lawton...
Decatur...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4207 8603 4221 8595 4220 8577 4207 8576
TIME...MOT...LOC 1208Z 284DEG 32KT 4206 8582
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
THIELKE677 WWUS53 KGRR 061223 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 823 AM EDT Tue Aug 6 2024 MIC159-061233- /O.EXP.KGRR.TO.W.0019.000000T0000Z-240806T1230Z/ Van Buren MI- 823 AM EDT Tue Aug 6 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN VAN BUREN COUNTY WILL EXPIRE AT 830 AM EDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 300 PM EDT for southwestern Michigan. LAT...LON 4207 8603 4221 8595 4220 8577 4207 8576 TIME...MOT...LOC 1223Z 281DEG 31KT 4204 8568 $$ THIELKE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 6, 6:41 AM EDT, 57 minutes earlier. Its key messages:
- Showers and Storms Likely Today
- Dry Weather Favored Wednesday through Friday
- Scattered Showers Possible Over the Weekend
Area forecast discussion, Aug 6, 6:41 AM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 641 AM EDT Tue Aug 6 2024 .KEY MESSAGES... - Showers and Storms Likely Today - Dry Weather Favored Wednesday through Friday - Scattered Showers Possible Over the Weekend && .DISCUSSION... Issued at 219 AM EDT Tue Aug 6 2024 - Showers and Storms Likely Today Scattered showers and storms are ongoing this morning with more widespread activity arriving in the next few hours as a decaying squall line exits Wisconsin fed by the low level jet. The primary concern is locally heavy rainfall. PWAT values of 1.5-2 inches this morning and enhanced forcing from a mid-level FGEN axis are the meteorological drivers. Currently the heaviest rainfall is forecast south of M20. Widespread rainfall of 1-2 inches is expected with locally higher amounts possible in training storms or areas of better rainfall efficiency. The HREF LPMM supports this with isolated pockets of 3+ inches across the CWA. In terms of flooding, rivers should remain below flood stage though a few more responsive streams may make a run at action stage. Overall, lower soil moisture content suggests areal flooding will not be widespread. However localized flooding is possible and flood advisories may be needed for areas with the heaviest rainfall, especially in our urban areas. A low threat of gusty winds exists given high PWATs and deep layer shear of 30+ knots. Main concern is near to shortly after sunrise as the low-level inversion around 2kft weakens, mainly near I94 where around 1000 joules of CAPE builds in. Overall the threat is low given the elevated nature of any storms, but not zero so we'll be watching these storms as they move through. Rain chances slowly diminish after 18z Tuesday and dry conditions are expected for Wednesday as high pressure moves into the area. - Dry Weather Favored Wednesday through Friday Still favoring a dry forecast for the mid to late week period. Dry northeastly low level flow will be in place Wednesday into Thursday. Highs in the upper 70s are expected along with low humidity. Medium range guidance is pushing a cold front through the region Thursday night into Friday, though temperatures won't immediately feel much cooler yet. Currently NBM POPs are only about 10% with this front, so will keep mention of rain out of the forecast for now. - Scattered Showers Possible Over the Weekend Will introduce some scattered showers into the forecast for the weekend, mainly from I-96 to the north. ECE/GEFS ensemble mean 500 mb heights over the weekend show deep upper troughing along with cooler than average 850 mb temperatures as low as 8C. ECE probability for 0.01" or more, a good proxy for measurable rain, is higher than one would expect at 60-90% for areas along and west of US 131 (and north of I-96) Saturday into Sunday. The 24hr QPF chiclet chart for LDM shows the vast majority of members producing light showers. While not a washout, the likelihood for some scattered rain showers in a cold air advection regime seems to be going up a bit for the weekend period. NBM POPs are 20-30% at this time, which seems reasonable, though higher POPs may eventually be introduced as medium range guidance clarifies the depth of upper troughing. Highs will likely max out in the 70-75 range, possibly upper 60s along the lakeshore. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 635 AM EDT Tue Aug 6 2024 Overall forecast remains the same, with mainly minor refinement of timing based on radar trends. Given the robust cell over southern Lake Michigan have added TSRA at BTL and AZO. Thunderstorms will impact all terminals through 15-16z. Gusts of 20-30 knots are possible in heavier storms, and gusts above 40 knots cannot be ruled out if the storms over the lake hold together. Cigs will fall to IFR with IFR and lower visbys as these thunderstorms roll through. Cigs will be slow to improve, not climbing until late afternoon into the evening. && .MARINE... Issued at 219 AM EDT Tue Aug 6 2024 A weakening squall line will move across the waters over the next few hours. Cloud to water lightning is likely and locally higher winds and waves are possible. Increased easterly winds are likely behind this line with gusts to around 25 knots. Will be issuing a Small Craft Advisory for all nearshore zones from 09z today to 06z Wednesday for the gusts. Easterly winds keep flow offshore so waves are not expected to be hazardous to small craft/no Beach Hazards Statement is needed. After this, hazards not expected for the rest of the work week. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...Small Craft Advisory until 2 AM EDT Wednesday for LMZ844>849. && DISCUSSION...Hoving/Thomas AVIATION...Thomas MARINE...Thomas
Hazardous weather outlook, Aug 6, 2:35 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Grand Rapids MI 235 AM EDT Tue Aug 6 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070645- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 235 AM EDT Tue Aug 6 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected through this afternoon. Widespread rainfall of 1-2 inches is likely with locally higher totals possible. Nuisance flooding is possible in spots. A low chance of damaging wind gusts exists near and south of I94 near sunrise through early afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this afternoon. LMZ844>849-070645- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 235 AM EDT Tue Aug 6 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms with heavy downpours and frequent cloud to water lightning are likely through this afternoon. Locally higher winds and waves are possible with any storms. Winds will be hazardous to small craft from early Tuesday morning to early Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this afternoon.
In the hours before
Local storm report, Aug 6, 7:19 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
719 AM EDT Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM Tstm Wnd Gst 42 W Douglas 42.67N 87.03W
08/06/2024 M51 MPH LMZ876 MI Mesonet
Mesonet station 45007 Southern Lake Michigan
Buoy.
&&
ThomasThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:36 AM EDT | Small Craft Advisory | GRR | 18 hr | |
| Aug 6, 6:09 AM EDT | Special Marine Warning | GRR | 81 min | |
| Aug 6, 6:54 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 66 min |
| Aug 6, 8:10 AM EDT | Tornado Warning | GRR | Kalamazoo | 23 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.